Advertisement

The Quantile-Transform-Empirical-Process Approach to Limit Theorems for Sums of Order Statistics

  • Sándor Csörgő
  • Erich Haeusler
  • David M. Mason
Part of the Progress in Probability book series (PRPR, volume 23)

Abstract

Let X, X 1, X 2,..., be independent, real-valued non-degenerate random variables with the common distribution function F(x) = P{Xx}, xR, and introduce the inverse or quantile function Q of F define as
$$Q(s) = \inf \{ x:F(x) \ge s\} ,\,\,0 < s \le 1,\,\,Q(0) = Q(0 + ).$$

Keywords

Order Statistic Asymptotic Distribution Asymptotic Normality Iterate Logarithm Quantile Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    D. Z. AROV and A. A. BOBROV, The extreme terms of a sample and their role in the sum of independent variables.Theory Probab. Appl. 5 (1960), 377–369.MathSciNetCrossRefGoogle Scholar
  2. [2]
    S. BJERVE, Error bounds for linear combinations of order statistics. Ann. Statist. 5 (1977), 357–369.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    E. CSAKI, The law of the iterated logarithm for normalized empirical distribution functions. Z. Wahrsch. Verw. Gebiete 38 (1977), 147–167.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    M. CSÖRGÖ, S. CSÖRGÖ, L. HORVÄTH and D. M. MASON, Weighted empirical and quantile processes.Ann. Probab. 14 (1986), 31–85.MathSciNetCrossRefGoogle Scholar
  5. [5]
    M. CSÖRGÖ, S. CSÖRGÖ, L. HORVATH and D. M. MASON, Normal and stable convergence of integral fimctions of the empirical distribution function. Ann. Probab. 14 (1986), 86–118.MathSciNetCrossRefGoogle Scholar
  6. [6]
    M. CSÖRGÖ, S. CSÖRGÖ, L. HORVATH and D. M. MASON, Sup-norm convergence of the empirical process indexed by fimctions and applications. Probab. Math. Statist. 7 (1986), 13–26.MathSciNetGoogle Scholar
  7. [7]
    M. CSÖRGÖ, and L. HORVATH, Approximations of weighted empirical and quantile processes. Statist. Probab. Letters 4 (1986), 275–280.CrossRefGoogle Scholar
  8. [8]
    S. CSÖRGÖ, Notes on extreme and self-normalized sums from the domain of attraction of a stable law. J. London Math. Soc. (2), 39 (1989), 369–384.Google Scholar
  9. [9]
    S. CSÖRGÖ, An extreme-sum approximation to infinitely divisible laws without a normal component. In: Probability on Vector Spaces IV (S. Cambanis and A. Weron, eds.), pp. 47–58. Lecture Notes in Mathematics 1391. Springer, Berlin, 1989.CrossRefGoogle Scholar
  10. [10]
    S. CSÖRGŐ, Limit theorems for sums of order statistics. In: Sixth International Summer School in Probability theory and Mathematical Statistics, Varna, 1988, pp. 5–37. Publishing House Bulgarian Acad. Sci., Sofia, 1989.Google Scholar
  11. [11]
    S. CSÖRGÖ, A probabilistic approach to domains of partial attraction. Adv. in Appl Math. 11 (1990), to appear.Google Scholar
  12. [12]
    S. CSÖRGÖ, P. DEHEUVELS and D. M. MASON, Kernel estimates of the tail index of a distribution. Ann. Statist. 13 (1985), 1050–1077.MathSciNetCrossRefGoogle Scholar
  13. [13]
    S. CSÖRGŐ, and R. DODUNEKOVA, ’Limit theorems for the Petersburg game. In this volimie.Google Scholar
  14. [14]
    S. CSÖRGÖ, and R. DODUNEKOVA, The domain of partial attraction of a Poisson law. Submitted.Google Scholar
  15. [15]
    S. CSÖRGÖ, and R. DODUNEKOVA, Infinitely divisible laws partially attracted to a Poisson law. Math. Balcanica, to appear.Google Scholar
  16. [16]
    S. CSÖRGÖ, E. HAEUSLER and D. M. MASON, A probabilistic approach to the asymptotic distribution of sums of independent, identically distributed random variables. Adv. in Appl. Math. 9 (1988), 259–333.MathSciNetCrossRefGoogle Scholar
  17. [17]
    S. CSÖRGÖ, E. HAEUSLER and D. M. MASON, The asymptotic distribution of trimmed sums. Ann. Probab. 16 (1988), 672–699.MathSciNetCrossRefGoogle Scholar
  18. [18]
    S. CSÖRGÖ, E. HAEUSLER and D. M. MASON, The asymptotic distribution of extreme sums. Ann. Probab. 18 (1990), to appear.Google Scholar
  19. [19]
    S. CSÖRGÖ, E. HAEUSLER and D. M. MASON, The quantile-transform approach to the asymptotic distribution of modulus trimmed sirnis. In this volume.Google Scholar
  20. [20]
    S. CSÖRGÖ, L. HORVATH and D. M. MASON, What portion of the sample makes a partial sum asymptotically stable or normal? Probab. Theory Rel. Fields 72 (1986), 1–16.CrossRefGoogle Scholar
  21. [21]
    S. CSÖRGÖ and D. M. MASON, Central limit theorems for sums of extreme values. Math. Proc. Cambridge Philos. Soc. 98 (1985), 547–558.MathSciNetCrossRefGoogle Scholar
  22. [22]
    S. CSÖRGÖ and D. M. MASON, The asymptotic distribution of sums of extreme values from a regularly varying distribution. Ann. Probab. 14 (1986), 974–983.MathSciNetCrossRefGoogle Scholar
  23. [23]
    S. CSÖRGÖ and D. M. MASON, Approximations of weighted empirical processes with applications to extreme, trimmed and self-normalized sums. In: Proc. First World Congress Bernoulli Soc. Vol. 2, pp. 811–819. VNU SCi. Press, Utrecht, 1987.Google Scholar
  24. [24]
    S. CSÖRGÖ and D. M. MASON, Simple estimators of the endpoint of a distribution. In: Extreme Value Theory Oberwolfach 1987 (J. Hüsler and R.-D. Reiss, eds.), pp. 132–147. Lecture Notes in Statistics 51. Springer, Berlin, 1989.Google Scholar
  25. [25]
    S. CSÖRGÖ and D. M. MASON, Bootstrapping empirical functions. Ann. Statist. 17 (1989), 1447–1471MathSciNetCrossRefGoogle Scholar
  26. [26]
    S. CSÖRGÖ and D. M. MASON, A probabilistic approach to the tails of infinitely divisible laws. In this volume.Google Scholar
  27. [27]
    S. CSÖRGÖ and D. M. MASON, Intermediate simis and stochastic compactness of maxima. Submitted.Google Scholar
  28. [28]
    S. CSÖRGÖ and D. M. MASON, Intermediate- and extreme-sum processes. Submitted.Google Scholar
  29. [29]
    S. CSÖRGÖ and L. VIHAROS, Asymptotic distributions for vectors of power sums. In: Colloquia Math. Soc. J. Bolyai 00. Limit Theorems in Probability and Statistics (E. Csaki and P. Revesz, eds.), pp. 00–00. North-Holland, Amsterdam, 1990. To appear.Google Scholar
  30. [30]
    D. A. DARLING, The influence of the maximum term in the addition of independent random variables.Trans. Amer. Math. Soc. 73 (1952), 95–107.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    P. DEHEUVELS, Strong laws for the k-th order statistic when k < c log2 n. Probab. Theory Rel. Fields 72 (1986), 133–156.MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    P. DEHEUVELS and D. M. MASON, Non-standard functional laws of the iterated logarithm for tail empirical and quantile processes. Ann. Probab. 18 (1990), to appear.Google Scholar
  33. [33]
    P. DEHEUVELS and D. M. MASON, A tail empirical process approach to some non-standard laws of the iterated logarithm. J. Theoret. Probab., to appear.Google Scholar
  34. [34]
    W. DOEBLIN, Sur Pensemble de puissances d’une loi de probabilite, Studia Math. 9 (1940), 71–96.MathSciNetGoogle Scholar
  35. [35]
    V. A. EGOROV, The central limit theorem in the absence of extremal absolute order statistics. (In Russian) Zap. Nauchn. Sem. Leningrad Otdel. Mat. Inst. Steklov (LOMI) 142 (1985), 59–67.MATHGoogle Scholar
  36. [36]
    V. A. EGOROV and V. B. NEVZOROV, Some rates of convergence of sums of order statistics to the normal law. (In Russian) Zap. Nauchn. Sem. Leningrad Otdel Mat. Inst Steklov (LOMI) 41 (1974), 105–128.MathSciNetMATHGoogle Scholar
  37. [37]
    V. A. EGOROV and V. B. NEVZOROV, Summation of order statistics and the normal law. (In Russian) Vestnik Leningrad Univ. Mat. Mekh. Astronom. 1974 No. 1, 5–11.MathSciNetGoogle Scholar
  38. [38]
    J. H. J. EINMAHL, E. HAEUSLER and D. M. MASON, On the relationship between the almost sure stability of weighted empirical distributions and sums of order statistics. Prohah. Theory Rel Fields 79 (1988), 59–74.MathSciNetMATHCrossRefGoogle Scholar
  39. [39]
    W. FELLER, On regular variation and local limit theorems. In: Proc. Fifth Berkeley Symp. Math. Statist Prohah. Vol. 2, pp. 373–388. University of California Press, Berkeley, 1967.Google Scholar
  40. [40]
    B. V. GNEDENKO, On the theory of limit theorems for sums of independent random variables. (In Russian) Izvestiya Akad. Nauk SSSR, Ser. Mat (1939), 181–232, 643–647.MathSciNetGoogle Scholar
  41. [41]
    B. V. GNEDENKO, Some theorems on the powers of distribution functions. (In Russian) Uchen. Zap. Moskov. Gos. Univ. Mat 45 (1940), 61–72.MathSciNetGoogle Scholar
  42. [42]
    B. V. GNEDENKO and A. N. KOLMOGOROV, Limit Distributions for Sums of Independent Random Variables. Addison-Wesley, Reading, Mass., 1954.MATHGoogle Scholar
  43. [43]
    P. S. GRIFFIN, The influence of extremes on the law of the iterated logarithm. Prohah. Theory Rel. Fields 77 (1988), 241–270.MathSciNetMATHCrossRefGoogle Scholar
  44. [44]
    P. S. GRIFFIN, Non-classical law of the iterated logarithm behavior for trimmed sums. Prohah. Theory Rel. Fields 78 (1988), 293–319.MathSciNetMATHCrossRefGoogle Scholar
  45. [45]
    P. S. GRIFFIN and W. E. PRUITT, The central limit problem for trimmed simis. Math. Proc. Cambridge Philos. Soc. 102 (1987), 329–349.MathSciNetMATHCrossRefGoogle Scholar
  46. [46]
    P. S. GRIFFIN and W. E. PRUITT, Asymptotic normality and subsequential limits of trinmied sums. Ann. Prohah. 17 (1989), 1186–1219.MathSciNetMATHCrossRefGoogle Scholar
  47. [47]
    A. V. GROSHEV, The domain of attraction of the Poisson law. (In Russian) Izvestiya Akad. Nauk SSSR, Ser. Mat 5 (1941), 165–172.MathSciNetGoogle Scholar
  48. [48]
    E. HAEUSLER, Laws of the iterated logarithm for sums of order statistics from a distribution with a regularly varying upper tail. Habilitationsschrift, University of Munich, 1988.Google Scholar
  49. [49]
    E. HAEUSLER and D. M. MASON, Laws of the iterated logarithm for sums of the middle portion of the sample.Math. Proc. Cambridge Philos. Soc. 101 (1987), 301–312.MathSciNetCrossRefGoogle Scholar
  50. [50]
    E. HAEUSLER and D. M. MASON, A law of the iterated logarithm for sums of extreme values from a distribution with a regularly varying upper tail. Ann. Prohah. 15 (1987), 932–953.MathSciNetMATHCrossRefGoogle Scholar
  51. [51]
    E. HAEUSLER and D. M. MASON, On the asymptotic behavior of sums of order statistics from a distribution with a slowly varying upper tail. In this volume.Google Scholar
  52. [52]
    E. HAEUSLER and D. M. MASON, A law of the iterated logarithm for modulus trimming. In: Colloquia Math Soc. J. Bolyai 00. Limit Theorems in Probablity and Statistics (E. Csaki and P. Revesz, eds.), pp. 000-000. North- Holland, Amsterdam, 1990. To appear.Google Scholar
  53. [53]
    M. G. HAHN and J. KUELBS, Universal asymptotic normahty for conditionally trimmed sums. Statist Probab. Letters 7 (1989), 9–15.MathSciNetCrossRefGoogle Scholar
  54. [54]
    M. G. HAHN, J. KUELBS and J. D. SAMUR, Asymptotic normality of trimmed sums of-mixing random variables. Ann. Probab. 15 (1987), 1395–1418.MathSciNetMATHCrossRefGoogle Scholar
  55. [55]
    M. G. HAHN, J. KUELBS and D. C. WEINER, On the asymptotic distribution of trimmed and winsorized sums. J. Theoret. Probab. 3 (1990), 137–168.MathSciNetMATHCrossRefGoogle Scholar
  56. [56]
    M. G. HAHN, J. KUELBS and D. C. WEINER, Self-normalization of censored simis and sums-of-squares in joint estimation of certain center and scale sequences. Ann. Probab., to appear.Google Scholar
  57. [57]
    P. HALL, On the extreme terms of a sample from the domain of attraction of a stable law. J. London Math. Soc. (2), 18 (1978), 181–191.CrossRefGoogle Scholar
  58. [58]
    A. JANSSEN and D. M. MASON, On the rate of convergence of sums of extremes to a stable law. Probab. Theory Rel. Fields, to appear.Google Scholar
  59. [59]
    J. KIEFER, Iterated logarithm analogues for sample quantiles when pn i 0. Proc. Sixth Berkeley Symp. Math. Statist. Probab. Vol. 1, pp. 227–244. University of California Press, Berkeley, 1972.Google Scholar
  60. [60]
    J. KUELBS and M. LEDOUX, Extreme values for vector valued random variables and a Gaussian central limit theorem. Probab. Theory Rel. Fields 74 (1987), 341–355.MathSciNetCrossRefGoogle Scholar
  61. [61]
    R. LEPAGE, M. WOODROOFE and J. ZINN, Convergence to a stable distribution via order statistics. Ann. Probab. 9 (1981), 624–632.MathSciNetMATHCrossRefGoogle Scholar
  62. [62]
    G. S. LO, A note on the asymptotic normality of sums of extreme values. J. Statist. Planning Inference 22 (1989), 127–136.MATHCrossRefGoogle Scholar
  63. [63]
    B. F. LOGAN, C. L. MALLOWS, S. O. RICE and L. A. SHEPP, Limit distributions of self-normahzed sums. Ann. Probab. 1 (1973), 788–809.MathSciNetMATHCrossRefGoogle Scholar
  64. [64]
    R. A. MALLER, A theorem on products of random variables, with application to regression. Austral J. Statist. 23 (1981), 177–185.MathSciNetMATHCrossRefGoogle Scholar
  65. [65]
    R. A. MALLER, Asymptotic normality of lightly trimmed means — a converse. Math. Proc. Cambridge Philos. Soc. 92 (1982), 535–545.MathSciNetMATHCrossRefGoogle Scholar
  66. [66]
    R. A. MALLER, Asymptotic normality of trimmed means in higher dimensions. Ann. Probab. 16 (1988), 1608–1622.MathSciNetMATHCrossRefGoogle Scholar
  67. [67]
    D. M. MASON, Asymptotic normality of linear combinations of order statistics with a smooth score function. Ann. Statist 9 (1981), 899–904.MathSciNetMATHCrossRefGoogle Scholar
  68. [68]
    D. M. MASON, Some characterizations of strong laws for linear fimctions of order statistics.Ann. Probab. 10 (1982), 1051–1057.MathSciNetMATHCrossRefGoogle Scholar
  69. [69]
    D. M. MASON, A note on weighted approximations to the uniform empirical and quantile processes. In this volume.Google Scholar
  70. [70]
    D. M. MASON, A strong invariance theorem for the tail empirical process. Ann. Inst. H. Poincare Sect. B (N.S.) 24 (1988), 491–506.MATHGoogle Scholar
  71. [71]
    D. M. MASON, A universal one-sided law of the iterated logarithm. Ann. Probab., to appear.Google Scholar
  72. [72]
    D. M. MASON and G. R. SHORACK, Necessary and sufficient conditions for asymptotic normality of L-statistics. Ann. Probab., to appear.Google Scholar
  73. [73]
    D. M. MASON and G. R. SHORACK, Necessary and sufficient conditions for the asymptotic normality of trimmed L-statistics. J. Statist. Planning Inference 23 (1990), to appear.Google Scholar
  74. [74]
    D. M. MASON and G. R. SHORACK, Non-normality of a class of random variables. In this volume.Google Scholar
  75. [75]
    D. M. MASON and W. R. VAN ZWET, A refinement of the KMT inequality for the uniform empirical process. Ann. Probab. 15 (1987), 871–884.MathSciNetMATHCrossRefGoogle Scholar
  76. [76]
    T. MORI, On the limit distributions of lightly trimmed sums. Math. Proc. Cambridge Philos. Soc. 96 (1984), 507–516.MathSciNetMATHCrossRefGoogle Scholar
  77. [77]
    W. E. PRUITT, The class of Hnut laws for stochastically compact normed sums. Ann. Probab. 11 (1983), 962–969.MathSciNetMATHCrossRefGoogle Scholar
  78. [78]
    W. E. PRUITT, Stims of independent random variables with the extreme terms excluded. In: Probability and Statistics. Essays in Honor of Franklin A. Graybill (J. N. Srivastava, Ed.) pp. 201–216. Elsevier, Amsterdam, 1988.Google Scholar
  79. [79]
    H. -J. ROSSBERG, Über das asymptotische Verhalten der Rand — cmd Zentralglieder einer Variationsreihe II. Publ. Math. Debrecen 14 (1967), 83–90.MathSciNetMATHGoogle Scholar
  80. [80]
    G. R. SHORACK, Fimctions of order statistics. Ann. Math. Statist. 43 (1972), 412–427.MathSciNetMATHCrossRefGoogle Scholar
  81. [81]
    G. R. SHORACK, Limit results for Hinear combinations. In this volume.Google Scholar
  82. [82]
    G. R. SHORACK and J. A. WELLNER, Empirical Processes with Applications to Statistics. Wiley, New York, 1986.MATHGoogle Scholar
  83. [83]
    S. M. STIGLER, The asymptotic distribution of the trimmed mean. Ann. Statist 1 (1973), 472–477.MathSciNetMATHCrossRefGoogle Scholar
  84. [84]
    L. SZEIDL, On the limit distributions of symmetric functions. Theory Probah. Appl 31 (1986), 590–603.Google Scholar
  85. [85]
    L. SZEIDL, On limit distributions of random symmetric polynomials, Theory Probah. Appl 33 (1988), 248–259.MathSciNetCrossRefGoogle Scholar
  86. [86]
    J. L. TEUGELS, Limit theorems on order statistics. Ann. Prohab. 9 (1981), 868–880.MathSciNetMATHCrossRefGoogle Scholar
  87. [87]
    W. R. VAN ZWET, A strong law for linear functions of order statistics. Ann. Probab. 8 (1980), 986–990.MathSciNetMATHCrossRefGoogle Scholar
  88. [88]
    V. V. VINOGRADOV and V. V. GODOVANCHUK, On large deviations of simis of independent random variables without some maximal summands. (In Russian) Teor. Verojatn. Primenen, 34 (1989), 569–571.MathSciNetMATHGoogle Scholar
  89. [89]
    J. A. WELLNER, A Glivenko-Cantelli theorem and strong laws of large numbers for functions of order statistics. Ann. Statist. 5 (1977), 473–480.MathSciNetMATHCrossRefGoogle Scholar
  90. [90]
    J. A. WELLNER, A law of the iterated logarithm for functions of order statistics.Ann. Statist. 5 (1977), 481–494.MathSciNetMATHCrossRefGoogle Scholar
  91. [91]
    J. A. WELLNER, Limit theorems for the ratio of the empirical distribution function to the true distribution function. Z. Wahrsch. Verw. Gebiete 45 (1978), 73–88.MathSciNetMATHCrossRefGoogle Scholar
  92. [92]
    V. M. ZOLOTAREV, Limit theorems for random symmetric polynomials. Theory Probab. Appl. 30 (1985), 636–637.Google Scholar
  93. [93]
    V. M. ZOLOTAREV, On random symmetric polynomials. (In Russian) In: Probability Distributions and Mathematical Statistics, pp. 170–188, FAN, Tashkent, 1986.Google Scholar

Copyright information

© Birkhäuser Boston 1991

Authors and Affiliations

  • Sándor Csörgő
    • 1
  • Erich Haeusler
    • 2
  • David M. Mason
    • 3
  1. 1.Department of StatisticsUniversity of MichiganAnn ArborUSA
  2. 2.University of MunichMunich 2West Germany
  3. 3.Department of Mathematical SciencesUniversity of DelawareNewarkUSA

Personalised recommendations